DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20164248

Prevalence and pattern of adverse cutaneous drug reactions presenting to a tertiary care hospital

B. Janardhan, D. Shailendra

Abstract


Background: An adverse cutaneous drug reaction (ACDR) is defined as an undesirable clinical manifestation resulting from administration of a particular drug. With an ever increasing number of drugs and varied formulations being continuously made available it is important that a close watch on the risks of adverse drug reactions is looked for, to ensure safe use of medicines in the interest of the patient. In the present study our aim is to study the prevalence & pattern of cutaneous adverse drug reactions reported to department of dermatology at MediCiti Institute of Medical Sciences, Hyderabad, India.

Methods: All suspected cutaneous adverse drug reactions reported to the department of dermatology at MediCiti Institute of Medical Sciences during the two year period from January 2013 to December 2014 were included in this study. A thorough clinical examination of all these cases & details related to the drug use and clinical manifestations of the cutaneous adverse drug reaction were documented using a structured proforma. Naranjo scale was used to assess causality in all the causes of cutaneous adverse drug reactions.

Results: The mean age of the patients was 42 years (age range: 1-64 years). Most of them were in the age group of 30-39 years. The male to female ratio was 1.78:1. The most common type of skin eruptions observed were maculopapular rash (35.55%), urticaria (26.19%) and fixed drug eruption (17.87%). The mean duration between drug intake and appearance of rash was 4 days (range: 1-120 days).

Conclusions: The pattern of ACDRs and the drugs causing them in this study were similar to that reported in other studies both in terms of disease burden and clinical pattern. Knowledge of adverse cutaneous drug reactions will help to identify common medications contributing to dermatological reactions, so as to anticipate, prevent and limit their undue consequences.


Keywords


Adverse cutaneous drug reactions, Drug rash, Drug reaction

Full Text:

PDF

References


Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern & causative agents--a 6 year series from Chandigarh, India. J Post grad Med. 2001;47(2):95-9.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79(3):389-98.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49:834-41.

Choon SE, Lai NM. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol. 2012;78:734-9.

Puavilai S, Choonhakarn C. Drug eruptions in Bangkok: A 1-year study at Ramathibodi Hospital. Int J Dermatol. 1998;37:747-51.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38:429–31.

Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. 2001;137:765-70.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents--a 6 year series from Chandigarh. Indian J Post grad Med. 2001;47(2):95-9.

Anjaneyan G, Gupta R, Vora R. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. Natl J Physiol Pharm Pharmacol. 2013;3:129–36.

Calista D, Schianchi S, Morri M. Urticaria induced by cetirizine. Br J Dermatol. 2001;144:196.

Brahma DK, Sangma KA, Lynrah KG, Marak MD, Wahlang JB, Bhattacharyya H, et al. Adverse cutaneous drug reactions: A one year survey at dermatology outpatient clinic in a tertiary care hospital. Int J Pharm World Res. 2012;3:1–9.

Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol. 1998;37(11):833.

Akpinar F, Dervis E. Drug Eruptions: 8-year Study Including 106 In patients at a Dermatology Clinic in Turkey. Indian J Dermatol. 2012;57(3):194-8.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. In J Appl Basic Med Res. 2011;1(1):50-3.

Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, et al. Risk factors for acute generalized exanthematous pustulosis(AGEP)-results of a multinational case-control study (Euro SCAR). Br J Dermatol. 2007;157(5):989-96.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65:14–7.

Mahapatra S, Keshri PU. Adverse cutaneous drug reactions in a tertiary care center patients: A prospective analysis. J App Pharm Sci. 2012;2:96–8.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79(3):389-98.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.